Alert archive / Kansas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 50, NWS Kansas City, MO
NWS Kansas City, MO issued this severe thunderstorm warning at May 6, 2012, 7:23 PM CDT for Johnson County, Miami County, Kansas. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 6, 2012, 7:23 PM CDT (00:23 UTC)
- Expired
- May 6, 2012, 7:47 PM CDT
- In force
- 24 min
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Johnson County, KS, Miami County, KS
The radar
The Pleasant Hill radar (KEAX), 65 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 6, 3:49 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.4 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2839 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 698 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 62 m²/s²
- 0-3 km storm-relative helicity
- 169 m²/s²
- Significant tornado parameter
- 0.9
- Supercell composite
- 5.0
The text
As transmitted, in the capitals the NWS used until 2016.
231
WUUS53 KEAX 070023
SVREAX
KSC091-121-070100-
/O.NEW.KEAX.SV.W.0050.120507T0023Z-120507T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
723 PM CDT SUN MAY 6 2012
THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHWESTERN JOHNSON COUNTY IN EAST CENTRAL KANSAS...
NORTHWESTERN MIAMI COUNTY IN EAST CENTRAL KANSAS...
* UNTIL 800 PM CDT
* AT 722 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR EDGERTON...
AND MOVING EAST AT 15 MPH.
HAZARD...HALF DOLLAR SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
* LOCATIONS IMPACTED INCLUDE...
GARDNER.
THIS WILL IMPACT
I-35 BETWEEN MILE MARKERS 200 AND 211.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3870 9507 3870 9506 3876 9506 3884 9489
3867 9480 3866 9507
TIME...MOT...LOC 0023Z 257DEG 14KT 3871 9498
HAIL...1.25IN
WIND...60 MPH
$$
DEROCHE2 follow-up statements
688
WWUS53 KEAX 070036
SVSEAX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
736 PM CDT SUN MAY 6 2012
KSC091-121-070100-
/O.CON.KEAX.SV.W.0050.000000T0000Z-120507T0100Z/
MIAMI KS-JOHNSON KS-
736 PM CDT SUN MAY 6 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHWESTERN
JOHNSON AND NORTHWESTERN MIAMI COUNTIES IN EAST CENTRAL KANSAS UNTIL
800 PM CDT...
AT 733 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR EDGERTON...AND
MOVING EAST AT 10 MPH.
HAZARD...HALF DOLLAR SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
LOCATIONS IMPACTED INCLUDE...
GARDNER.
THIS WILL IMPACT
I-35 BETWEEN MILE MARKERS 201 AND 211.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3866 9504 3876 9503 3884 9489 3867 9480
TIME...MOT...LOC 0037Z 249DEG 9KT 3872 9496
HAIL...1.25IN
WIND...60 MPH
$$
DEROCHE648 WWUS53 KEAX 070047 SVSEAX SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 747 PM CDT SUN MAY 6 2012 KSC091-121-070057- /O.CAN.KEAX.SV.W.0050.000000T0000Z-120507T0100Z/ MIAMI KS-JOHNSON KS- 747 PM CDT SUN MAY 6 2012 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN JOHNSON AND NORTHWESTERN MIAMI COUNTIES IN EAST CENTRAL KANSAS IS CANCELLED... THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER HEAVY RAIN IS STILL POSSIBLE WITH THIS THUNDERSTORM. IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 11PM. LAT...LON 3866 9504 3876 9503 3884 9489 3867 9480 TIME...MOT...LOC 0047Z 249DEG 9KT 3873 9493 $$ DEROCHE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 6, 7:10 PM CDT, 13 minutes earlier.
Area forecast discussion, May 6, 7:10 PM CDT, 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 710 PM CDT Sun May 6 2012 ...UPDATED AVIATION DISCUSSION... .DISCUSSION... Short Term (Tonight - Tuesday)... All the significant weather will be confined to tonight with some spill-over of residual showers into Monday morning. Morning/early afternoon convection which formed along an dissipating outflow boundary has either dissipated or moved into east central MO leaving behind an airmass that is quickly recovering and destabilizing. The synoptic cold front has become better defined and extends from just east of DMX through around STJ to a low north of Enid, OK. Most convective and short range models rapidly develop convection along this boundary this afternoon/very early evening and track it through the CWA. While the airmass is highly unstable as evidenced by MUCAPEs in the 3000-4000 J/kg range, 0-6km bulk shear of less than 20kts will provide meager support for rotating updrafts. This is more of an early summer airmass which is conducive to pulse like storms initially. Primary severe threats will be potential for very large hail, damaging downburst winds, very heavy rainfall and a bunch of lightning. If the multicell clusters can merge into larger systems then a cold pool could take over and result in short bowing line segments producing straight-line wind damage. Any tornadic threat will likely be short-loved and tied to colliding boundaries. Scattered post-frontal convection is likely as the highly unstable and very moist airmass advects over the shallow surface boundary resulting in elevated convection. Some question as to how long into Monday morning the isentropic ascent will support precipitation. 12Z NAM suggests light rain/drizzle could last through mid morning north of the MO River. However, all other models are faster. Much cooler/drier air will filter into the CWA on Monday and for most of next week with near seasonal temperatures. Models have been very consistent with this message for several days and see no reason to deviate. MJ Wednesday - Saturday: Surface high pressure will prevail across the entire region into Thursday when it moves east of the forecast area and shifts winds back to the south. Through Thursday, this high pressure should preclude any precipitation chances. This will also keep temperatures in check with highs generally around seasonal normals, in the low to mid 70s with lows in the middle to upper 40s Thursday morning and low to mid 50s for Friday morning. With winds becoming southerly by the end of week, temperatures will start to moderate and highs Friday will return to the mid to upper 70s. By Friday night, an upper wave will track across the Northern Plains and Upper Midwest sending another front southward into the area. This will bring our next decent shot of precipitation to the forecast area starting Friday night and continuing into at least Saturday. There is some discrepancy regarding coverage by the end of the weekend so have limited POPs to the low chance range. The increased cloud cover, precipitation chances and frontal passage should keep temperatures close to normal again for Saturday. CDB && .AVIATION... For the 00Z TAFs, scattered thunderstorms, a few of them severe, will continue over the next 2-4 hours. The thunderstorms will lead to periods of at least MVFR ceilings and visibilities due to the heavy rains associated with them. Ceilings and visibilities may temporarily fall to IFR within the heaviest storms. The storms are expected to come to end from northwest to southeast as a cold front moves through later tonight. However showers and more isolated storms are possible through much of the night. For now, will keep TSRA mention through 04Z and transition to more vicinity stuff after that. Ceilings may become MVFR after the cold front moves through as cold air advects into the region from the north. These lower ceilings may lift by mid to late Monday afternoon. CDB && .EAX WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. && WFO EAX
Hazardous weather outlook, May 6, 7:01 PM CDT, 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 701 PM CDT SUN MAY 6 2012 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-071130- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 701 PM CDT SUN MAY 6 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TONIGHT SCATTERED SEVERE THUNDERSTORMS WILL REMAIN POSSIBLE ACROSS PORTIONS OF THE KANSAS CITY METROPOLITAN AREA...AS WELL AS MUCH OF NORTHWESTERN THROUGH NORTHERN AND CENTRAL MISSOURI. LARGE HAIL...DAMAGING WINDS AND VERY HEAVY RAINS LEADING TO LOCALIZED FLASH FLOODING ARE THE BIGGEST HAZARDS WITH ANY OF THESE STORMS THROUGH AROUND MIDNIGHT. WHILE THE SEVERE WEATHER THREAT WILL DIMINISH AFTER MIDNIGHT SCATTERED THUNDERSTORMS WILL REMAIN POSSIBLE THROUGH MUCH OF THE OVERNIGHT HOURS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS WILL LIKELY STILL BE LINGERING ACROSS PARTS OF CENTRAL TO NORTHEASTERN MISSOURI MONDAY MORNING BEFORE EXITING SOUTHEAST OF THE OUTLOOK AREA BY EARLY MONDAY AFTERNOON. THE THREAT FOR SEVERE THUNDERSTORMS FROM THIS LINGERING ACTIVITY IS LOW. THERE IS A CHANCE FOR THUNDERSTORMS FRIDAY NIGHT THROUGH SATURDAY NIGHT AS A WEAK COLD FRONT APPROACHES THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY CONTINUE TO BE NEEDED ACROSS THE ENTIRE OUTLOOK AREA THROUGH LATE THIS EVENING. CDB
In the hours before
Local storm report, May 6, 6:51 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
651 PM CDT SUN MAY 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0650 PM HAIL ALBANY 40.25N 94.33W
05/06/2012 M0.75 INCH GENTRY MO 911 CALL CENTER
&&
GAMISLocal storm report, May 6, 6:55 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
655 PM CDT SUN MAY 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM HAIL OLATHE 38.89N 94.81W
05/06/2012 M0.75 INCH JOHNSON KS TRAINED SPOTTER
REPORTED AT THE INTERSECTION OF INTERSTATE 435 AND
INTERSTATE 35.
&&
GAMISLocal storm report, May 6, 7:00 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
700 PM CDT SUN MAY 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM FLASH FLOOD 2 NW GREENWOOD 38.87N 94.37W
05/06/2012 JACKSON MO TRAINED SPOTTER
2 INCHES OF RAIN IN 45 MINUTES REPORTED BY RETIRED NWS
EMPLOYEE.
&&
ADOLPHSONSpecial weather statement, May 6, 7:14 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 714 PM CDT SUN MAY 6 2012 MOZ038-039-044-045-070100- JOHNSON MO-LAFAYETTE MO-PETTIS MO-SALINE MO- 714 PM CDT SUN MAY 6 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SALINE AND NORTHERN PETTIS COUNTIES IN CENTRAL MISSOURI...AND SOUTHEASTERN LAFAYETTE AND NORTHEASTERN JOHNSON COUNTIES IN WEST CENTRAL MISSOURI UNTIL 800 PM CDT... AT 709 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR MISSOURI CITY...OR 6 MILES SOUTH OF EXCELSIOR SPRINGS. THIS STORM WAS NEARLY STATIONARY. WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... THIS WILL IMPACT I-70 BETWEEN MILE MARKERS 47 AND 74. TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED ROADWAY. LAT...LON 3917 9341 3880 9312 3868 9364 3901 9379 TIME...MOT...LOC 0014Z 180DEG 0KT 3926 9420 SM
Local storm report, May 6, 7:21 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
721 PM CDT SUN MAY 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0720 PM HAIL OLATHE 38.89N 94.81W
05/06/2012 E1.50 INCH JOHNSON KS TRAINED SPOTTER
&&
CBOWMANLocal storm report, May 6, 7:23 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
723 PM CDT SUN MAY 06 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0702 PM HAIL 2 W OLATHE 38.89N 94.85W
05/06/2012 E1.00 INCH JOHNSON KS NWS EMPLOYEE
&&
ADOLPHSONThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 7:04 PM CDT | Flash Flood Warning | EAX | Johnson | 7 hr |
| May 6, 7:08 PM CDT | Severe Thunderstorm Warning | EAX | Johnson | 37 min |
| May 6, 8:06 PM CDT | Special Weather Statement | EAX | Johnson | 9 min |
| May 6, 8:08 PM CDT | Special Weather Statement | EAX | Miami | 37 min |
| May 6, 8:18 PM CDT | Flash Flood Warning | EAX | Johnson | 6 hr |
| May 6, 8:39 PM CDT | Special Weather Statement | EAX | Miami | 21 min |
| May 6, 8:44 PM CDT | River Flood Warning | EAX | Johnson | 3 hr |
| May 6, 9:07 PM CDT | Severe Thunderstorm Warning | EAX | Miami | 23 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.